Alert archive / Nebraska / Tornado Warnings in 2001

Tornado Warning 40, NWS Omaha, NE

May 16, 2001Saline County, Nebraska

NWS Omaha, NE issued this tornado warning at May 16, 2001, 5:27 PM CDT for Saline County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 2001, 5:27 PM CDT (22:27 UTC)
Expired
May 16, 2001, 6:00 PM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, NE

The radar

The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 5:49 PM CDTHail 0.88Western, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.5 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KOAX 162228
TOROMA
NEC151-162300-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
527 PM CDT WED MAY 16 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  SALINE COUNTY IN SOUTHEAST NEBRASKA

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A DEVELOPING TORNADO 3 MILES NORTHWEST OF WESTERN...OR ABOUT 28    
  MILES WEST OF   BEATRICE...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED...
  WESTERN
  SWANTON

THIS REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR
THE WARNED AREA.

A TRAINED SPOTTER REPORTED ROTATION IN THE THUNDERSTORM NEAR TOBIAS.

IF YOU ARE IN THE PATH OF A TORNADO...GO TO A BASEMENT. IF A BASEMENT
IS NOT AVAILABLE...TAKE COVER IN AN INTERIOR ROOM ON THE LOWEST LEVEL
OF YOUR HOME OR BUSINESS. AVOID WINDOWS.

LAT...LON 4056 9729 4036 9735 4034 9703 4041 9695

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 2:43 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, May 16, 2:43 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
243 PM CDT WED MAY 16 2001

MAIN WEATHER CONCERNS ARE CHCS OF PRECIP AND HIGH TEMPS ON THUR.

QSTNRY FNT EXTDS FM NR GCK TO CNK TO BIE AT 18Z.  AOME SFC CNVGNC
HAS BENN NOTED ALG THE FNT AND WL BE WHR FOCUS FOR CNVTV DVLPMT IS
XPCD BY LATE AFTN INTO TNGT.  AMS S OF BNDRY IS UNSTBL WITH LTST
LAPS SFC CAPES ABOUT 4000 J/KG.  SHEAR IS WK ALG THIS BNDRY...BUT
SOME STG STMS MAY DVLP AS CAP BKS.  WL PUT HIGH POPS TNGT IN SRN ZNS.

FURTHER TO THE W...UPR SHRTWV TROF OVR MT IS FCST TO MOV E DURG THE
NXT 24 TO 36 HRS.  VIGOROUS SFC CDFNT IS FCST TO MOV ACRS AREA DURG
THE NGT INTO THU MRNG.  SVR THREAT DOES APPR MINIMAL WITH THIS FNT
DUE TO LMTD MSTR AND INSTBY.  HWVR...SOME FROTOGENETICAL FORCING IS
INDCD ALG FNT AS IT COMES THROUGH ERN NEB...THERE MAY BE AN ISOLD
SVR RPT.  POPS WL BE LOW FOR THIS EVENT.

TEMPS TMW WL BE MUCH COOLER AS FNT MOVS ACRS. SOME CLDS ARE LIKELY
OVR SERN NEB FOR MOST OF THE DY...WHICH MAY KEEP SFC TEMPS DWN.  WL
GO WITH MID 70S FOR OFK AND OMA...WITH LWR 70S FURTHER S DUE TO
CLDS.

CRISP...COOL ON THUR NGT WITH LOWS INT HE 40S.

ON FRI...AREA WILL BE UNDER SFC RDG AND CONTD COOL ADVCTN...SO WILL
GO WITH HIGHS PREDOMINATELY IN THE LWR 70S.

IN THE EXTDD...WL LEAN MORE TO AVN MDL SOLN WITH NXT CHC OF PRECIP
ON SAT.

SMITH

In the hours before

Special weather statement, May 16, 12:08 PM CDT, 5 hours 19 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-162300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1208 PM CDT WED MAY 16 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR
THIS EVENING IN PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

A WARM FRONT OVER NORTHERN KANSAS WILL LIFT SLOWLY NORTH ACROSS PART
OF THE AREA THIS AFTERNOON AND EVENING.  THE ATMOSPHERE WILL BECOME
MODERATELY UNSTABLE ALONG AND SOUTH OF THIS FRONT.  SCATTERED
THUNDERSTORMS MAY DEVELOP OVER PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA AFTER 5 PM.  A FEW OF THESE STORMS COULD BECOME
SEVERE...PRODUCING ISOLATED REPORTS OF LARGE HAIL AND GUSTY WINDS.

OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN
IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A
STRONG COLD FRONT.  SOME OF THESE STORMS COULD BECOME SEVERE WITH
THE MAIN THREATS BEING HAIL AND STRONG WINDS.

SMITH
Special weather statement, May 16, 4:45 PM CDT, 42 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT WED MAY 16 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.

A WARM FRONT OVER SOUTHERN NEBRASKA IS SLOWLY LIFTING NORTH.  THE
ATMOSPHERE HAS BECOME VERY UNSTABLE TO THE SOUTH OF THIS FRONT OVER
NORTHERN KANSAS AND EXTREME SOUTHERN NEBRASKA.  THUNDERSTORMS ARE
BEGINNING TO FORM ALONG AND JUST NORTH OF THE WARM FRONT OVER
CENTRAL AND EASTERN NEBRASKA.  UPPER LEVEL WIND FIELDS ARE
RATHER WEAK AND LOW LEVEL INFLOW IS EXPECTED TO REMAIN WEAK
OVERNIGHT...SO THUNDERSTORMS ARE EXPECTED TO REMAIN RATHER
DISORGANIZED.  NEVERTHELESS...THE DEGREE ON INSTABILITY SUGGESTS
THAT A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING ISOLATED
REPORTS OF LARGE HAIL AND GUSTY WINDS.

OTHER THUNDERSTORMS MAY MOVE INTO EASTERN NEBRASKA AND WESTERN
IOWA FROM THE WEST OR NORTHWEST LATE THIS EVENING...AHEAD OF A
STRONG COLD FRONT WHICH IS MOVING THROUGH THE WESTERN HIGH PLAINS.
SOME OF THESE STORMS COULD BECOME SEVERE WITH THE MAIN THIREATS BEING
HAIL AND STRONG WINDS.

SKERRITT

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 4:48 PM CDTSevere Thunderstorm WarningOAXSaline57 min
May 16, 5:37 PM CDTSevere Thunderstorm WarningOAXJefferson38 min
May 16, 6:00 PM CDTSevere Thunderstorm WarningOAXJefferson, Saline45 min
May 16, 6:43 PM CDTSevere Thunderstorm WarningOAXGage, Jefferson62 min

Nearby

Tornado Warnings in Nebraska, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.